Azilect (Rasagiline)

Selegiline and rasagiline (brand name Azilect), are generally given in the early stages of PD in order to slow the progression of symptoms of PD. MAO inhibitors, however, can have serious side effects if they are taken in concert with a selected class of other medicines like cough medicines, antidepressants or when eating or drinking foods rich in tyramine (anything aged or fermented).

5 Replies

oldestnewest
  • Rasagaline caused my legs and ankles to swell so badly I had trouble walking. |Taken off them, and feet nearly back to normal

  • Drew

    An update to your post. I recently found on line the drug leaflet for Azilect And was interested to notice that There is no mention of avoiding tryamine rich foods. Also that the advice regarding use of antidepressants was to discuss with your doctor. It did not say they could not be taken but rather to be cautious. There were some drugs it said not to take. This is the link.

    azilect.co.uk/siteuploads/A...

    Is Azilect neuroprotective? This has been discussed here before. For a good easy to follow explannation on this Jon Stamford wrote an editorial on Parkinsons Movement late last year. This is the link. .http://www.parkinsonsmovement.com/2011/10/17/rasagiline-neuroprotective-or-not/

  • Hikoi

    Thank you for the update. As I take Azilect I was obviously interested. I will check when my info was produced. Interesting though. Knowledge is power. Again thanks

  • I have to buy mine through a Canadian Pharmacy. Azilect co-pay costs me $750/month on current plan so I get the generic version Rasagaline for $159 for 50 days - a no-brainer.

  • I am a "former" nurse. My neuro started me on Azilect from day one. By day three my tremors were better and my mind started to clear. I have found that doctors do not often discuss information with nurses because they sometimes think we already know it all. My MD did not give me any information regarding the side effects of Azilect or interactions with other drugs or food.

    I also asked my pharmacist, who looked it up with very little information in his files regarding Azilect, he actually had me spell it for him, then told me there was nothing in his computer program discussing interactions.

    Once my mind had cleared a little, I went online to do my own investigations. Use of this medication with certain meds and foods can cause a hypertensive crisis which can be deadly. It can also cause a rise or fall in blood pressure even without interactions. I was already taking blood pressure medication when I was diagnosed. It took about 3 months to figure out a routine that worked with the Azilect and blood pressure meds.

    Azilect is very expensive. I do not have insurance and with two dependents, my income is low enough to qualify for free medication from the manufacturer. If I am stressed, the tremors and haziness return, but if I am not overly stressed they are kept at a minimum so I feel it has worked fairly well for me. Taking one medication a day is soooo much better than every few hours.

    Now if they will come up with something for the cognitive issues!

You may also like...